Poster Jaeryung Oh

Purpose:

To report a case of macular hole formed after intravitreal ranibizumab injection in diabetic macular edema.

Case summary:

A 76-year-old woman with a 30-year history of type 2 diabetes visited the clinic presenting with the complaint of decreased vision in her right eye. The best-corrected visual acuity of the right eye was 6/20, and 6/12 in the left eye. Intraocular pressure was 20 mmHg in her right eye and she had no specific past ophthalmological history. There were no specific findings on the anterior segment examination except the cataract in both eyes. However, fundus examination and optical coherence tomography (OCT) revealed a macular edema in the right eye. The patient received intravitreal ranibizumab injection. One month after the injection, visual acuity of her right eye was 6/15, not decreased compared with before. Although the fundus examination was indistinct, OCT confirmed the presence of a full thickness macular hole. On follow-up after one week, visual acuity had decreased to 6/60. With the informed consent of the patient, intravitreal bevacizumab injection was performed before considering the vitrectomy. One week later, the macular hole was still observed and pars plana vitrectomy with internal limiting membrane peeling and intravitreal gas tamponade of the right eye was performed. Six weeks post-operatively, OCT showed anatomical closure of the macular hole.

Conclusions:

Although it is rare, intravitreal ranibizumab injection in diabetic macular edema can cause the development of a macular hole as a complication. This complication should be explained to patients prior to ranibizumab treatment and patients also be monitored carefully in order to detect a macular hole associated with diabetic macular edema and intravitreal ranibizumab injection. Because it is hard to expect the spontaneous closure of the hole in such a case, prompt treatment is necessary when a macular hole is detected. Vitrectomy surgery is required for successful repair of the macular hole, but intravitreal bevacizumab injection is not useful.